Local and multilinear noncommutative de Leeuw theorems

Martijn Caspers*, Bas Janssens, Amudhan Krishnaswamy-Usha, Lukas Miaskiwskyi

*Corresponding author for this work

Research output: Contribution to journalArticleScientificpeer-review

14 Downloads (Pure)


Let Γ < G be a discrete subgroup of a locally compact unimodular group G. Let m∈ Cb(G) be a p-multiplier on G with 1 ≤ p< ∞ and let Tm: Lp(G^) → Lp(G^) be the corresponding Fourier multiplier. Similarly, let Tm|Γ:Lp(Γ^)→Lp(Γ^) be the Fourier multiplier associated to the restriction m| Γ of m to Γ . We show that c(supp(m|Γ))‖Tm|Γ:Lp(Γ^)→Lp(Γ^)‖≤‖Tm:Lp(G^)→Lp(G^)‖, for a specific constant 0 ≤ c(U) ≤ 1 that is defined for every U⊆ Γ . The function c quantifies the failure of G to admit small almost Γ -invariant neighbourhoods and can be determined explicitly in concrete cases. In particular, c(Γ) = 1 when G has small almost Γ -invariant neighbourhoods. Our result thus extends the de Leeuw restriction theorem from Caspers et al. (Forum Math Sigma 3(e21):59, 2015) as well as de Leeuw’s classical theorem (Ann Math 81(2):364–379, 1965). For real reductive Lie groups G we provide an explicit lower bound for c in terms of the maximal dimension d of a nilpotent orbit in the adjoint representation. We show that c(BρG)≥ρ-d/4 where BρG is the ball of g∈ G with ‖Adg‖<ρ . We further prove several results for multilinear Fourier multipliers. Most significantly, we prove a multilinear de Leeuw restriction theorem for pairs Γ < G with c(Γ) = 1 . We also obtain multilinear versions of the lattice approximation theorem, the compactification theorem and the periodization theorem. Consequently, we are able to provide the first examples of bilinear multipliers on nonabelian groups.

Original languageEnglish
Number of pages55
JournalMathematische Annalen
Publication statusPublished - 2023


Dive into the research topics of 'Local and multilinear noncommutative de Leeuw theorems'. Together they form a unique fingerprint.

Cite this